Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 107, NWS Bismarck, ND

July 3, 2012Burke County, Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2012, 8:31 PM CDT for Burke County, Divide County, Williams County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 8:31 PM CDT (01:31 UTC)
Expired
Jul 3, 2012, 9:30 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Burke County, ND, Divide County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 6:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS53 KBIS 040131
SVRBIS
NDC013-023-105-040230-
/O.NEW.KBIS.SV.W.0107.120704T0131Z-120704T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
831 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY
  NORTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 930 PM CDT

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTH OF ALAMO...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSBY...CORINTH...AMBROSE...WILDROSE...HAMLET...MCGREGOR...
  BATTLEVIEW...NOONAN AND LARSON.

THOSE WORKING OUTDOORS WHO ARE IN THE PATH OF THIS STORM AND SHOULD 
PREPARE FOR DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
NORTHWESTERN WILLIAMS COUNTY. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

ADDITIONAL THUNDERSTORMS DEVELOPING ACROSS NORTHEAST MONTANA WILL 
MOVE INTO WESTERN WILLIAMS AND DIVIDE COUNTIES OVER THE NEXT ONE 
HALF HOUR.

&&

LAT...LON 4900 10355 4901 10287 4859 10254 4854 10284
      4855 10288 4853 10289 4842 10357 4837 10406
      4900 10406 4901 10404 4901 10375
TIME...MOT...LOC 0129Z 243DEG 34KT 4867 10350
WIND...HAIL 70MPH 1.00IN

$$

HEINERT
3 follow-up statements
295 
WWUS53 KBIS 040143
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE JUL 3 2012

NDC013-040152-
/O.CAN.KBIS.SV.W.0107.000000T0000Z-120704T0230Z/
BURKE ND-
843 PM CDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BURKE COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 

LAT...LON 4900 10355 4901 10294 4873 10294 4872 10289
      4853 10289 4842 10357 4837 10406 4900 10406
      4901 10403
TIME...MOT...LOC 0142Z 243DEG 34KT 4882 10416 4840 10408

$$

NDC023-105-040230-
/O.CON.KBIS.SV.W.0107.000000T0000Z-120704T0230Z/
WILLIAMS ND-DIVIDE ND-
843 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 930 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE 
LOCATED ACROSS NORTHEAST MONTANA NEAR THE NORTH DAKOTA 
BORDER...MOVING NORTHEAST AT 40 MPH. 

LOCATIONS IMPACTED INCLUDE...
  CROSBY...GRENORA...BONETRAIL...ALKABO...WRITING ROCK STATE
  HISTORICAL SITE...HANKS...BLACKTAIL LAKE...FORTUNA...ZAHL...
  APPAM...ALAMO...AMBROSE...CORINTH...WILDROSE...HAMLET...NOONAN AND
  MCGREGOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4900 10355 4901 10294 4873 10294 4872 10289
      4853 10289 4842 10357 4837 10406 4900 10406
      4901 10403
TIME...MOT...LOC 0142Z 243DEG 34KT 4882 10416 4840 10408
WIND...HAIL 70MPH 1.00IN

$$

HEINERT
610 
WWUS53 KBIS 040155
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT TUE JUL 3 2012

NDC023-105-040230-
/O.CON.KBIS.SV.W.0107.000000T0000Z-120704T0230Z/
WILLIAMS ND-DIVIDE ND-
855 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 930 PM CDT...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE 
LOCATED NEAR THE NORTH DAKOTA AND MONTANA BORDER...OR 5 MILES WEST 
OF FORTUNA TO 15 MILES SOUTHWEST OF GRENORA...MOVING NORTHEAST AT 40 
MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSBY...ALKABO...GRENORA...WRITING ROCK STATE HISTORICAL SITE...
  FORTUNA...HANKS...BONETRAIL...BLACKTAIL LAKE...ZAHL...AMBROSE...
  APPAM...ALAMO...CORINTH...WILDROSE...NOONAN...HAMLET AND MCGREGOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 4900 10355 4901 10294 4873 10294 4872 10289
      4853 10289 4842 10357 4837 10406 4900 10406
      4901 10403
TIME...MOT...LOC 0154Z 243DEG 34KT 4886 10397 4831 10414
WIND...HAIL 70MPH 1.00IN

$$

HEINERT
821 
WWUS53 KBIS 040219
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT TUE JUL 3 2012

NDC023-105-040230-
/O.CON.KBIS.SV.W.0107.000000T0000Z-120704T0230Z/
WILLIAMS ND-DIVIDE ND-
919 PM CDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE AND
NORTHERN WILLIAMS COUNTIES UNTIL 930 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FORTUNA TO BONETRAIL...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CROSBY...HANKS...BLACKTAIL LAKE...ZAHL...AMBROSE...APPAM...ALAMO...
  CORINTH...WILDROSE...NOONAN...HAMLET AND MCGREGOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4900 10355 4901 10294 4873 10294 4872 10289
      4853 10289 4842 10357 4837 10406 4900 10406
      4901 10403
TIME...MOT...LOC 0219Z 247DEG 31KT 4893 10372 4844 10386
WIND...HAIL 60MPH 1.00IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:53 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 3, 7:53 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT TUE JUL 3 2012

.DISCUSSION...SEVERE THUNDERSTORM WATCH NUMBER 458 IS IN EFFECT
FOR WESTERN AND CENTRAL NORTH DAKOTA UNTIL 1 AM CDT. MESOANALYSIS
INDICATED THE GREATEST SURFACE-6KM SHEAR OF 40-60 KNOTS LOCATED
OVER NORTHWESTERN NORTH DAKOTA...COINCIDENT WITH AN OCCLUDED
SURFACE FRONT WHERE THE MAIN ACTIVITY IS CURRENTLY LOCATED.
HOWEVER...THE GREATEST SURFACE BASED INSTABILITY IS DISPLACED FROM
THE MAIN ACTIVITY AND LOCATED ALONG A LINE FROM WATFORD CITY TO
DICKINSON TO FORT YATES. LAPS ANALYSIS INDICATED THE GREATEST
SBCAPE OF AROUND 3400 J/KG LOCATED OVER DICKINSON. EVEN THOUGH THE
GREATEST DEEP LAYER SHEAR AND INSTABILITY DO NOT LINE UP...STILL
CANNOT RULE OUT THE SEVERE POTENTIAL ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS EVENING. HENCE THE LARGE AREA INDICATED IN THE
WATCH. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS THIS EVENING AND
ADJUST HEADLINES AS NEEDED. THE UPDATED GRIDDED/TEXT PRODUCTS HAVE
BEEN SENT.

&&

.AVIATION...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH FROM
WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. IF
THIS LINE MAINTAINS ITS CURRENT STRUCTURE AND MOTION...THESE STORMS
ARE EXPECTED TO IMPACT KISN BETWEEN 0130Z-0200Z AND KMOT BETWEEN
0430Z-0500Z. THE MAIN IMPACT WILL BE AN ABRUPT WIND SHIFT FROM THE
SOUTHEAST TO NORTHWEST WITH GUSTS GENERALLY AROUND 40 KNOTS.
HOWEVER...WOULD NOT BE SURPRISED TO SEE A PEAK WIND GUST AROUND 50
KNOTS. SMALL HAIL WILL ALSO BE A POSSIBILITY.

DO NOT THINK THE LINE WILL BUILD AS FAR SOUTH AS I-94.
HOWEVER...CANNOT RULE OUT ANY THUNDERSTORM ACTIVITY TONIGHT ACROSS
SOUTHERN NORTH DAKOTA. AS A RESULT...INDICATED VCTS IN THE
KDIK/KBIS/KJMS TAFS BASED UPON THE EXPECTED FROPA TIMING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NDZ040-043.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 3, 7:38 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT TUE JUL 3 2012

NDZ001>005-009>013-017>023-031>036-040>046-050045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
738 PM CDT TUE JUL 3 2012 /638 PM MDT TUE JUL 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 458 IS IN EFFECT. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE CALL
1-800-247-0212 WITH SEVERE WEATHER REPORTS.

NDZ025-037-047-048-050-051-050045-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
738 PM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THURSDAY NIGHT INTO FRIDAY...WITH A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE JAMES RIVER BASIN
TONIGHT.

TM

In the hours before

Special weather statement, Jul 3, 6:52 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUL 3 2012

NDZ001-009-017-040030-
DIVIDE-MCKENZIE-WILLIAMS-
652 PM CDT TUE JUL 3 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING WESTERN NORTH DAKOTA...

AT 645 PM CDT...OR 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER
RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS
NORTHEAST MONTANA...ROUGHLY 63 MILES WEST OF CROSBY TO 95 MILES
SOUTHWEST OF WILLISTON...MOVING EAST AT AROUND 40 MPH.

WINDS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS HAVE BEEN
REPORTED WITH THESE STORMS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN NORTH
DAKOTA BETWEEN 730 PM CDT AND 815 PM CDT.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AHEAD OF THIS LINE.
STAY TUNED TO LOCAL MEDIA FOR UPDATED STATEMENTS OR WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WEST AND CENTRAL
NORTH DAKOTA UNTIL 100 AM CDT.

HEINERT/SIMOSKO
Local storm report, Jul 3, 8:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     12 SSW GRENORA          48.46N 104.04W
07/03/2012                   WILLIAMS           ND   TRAINED SPOTTER

            SPOTTER REPORTED THAT SHE RECEIVED A CALL FROM A
            NEIGHBOR WHO REPORTED A TREE DOWN ON TOP OF A POWERLINE.
            OCCURRED APPROXIMATELY 12 MILES SOUTHWEST OF GRENORA AT
            7...50 PM

&&

KROLAK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:37 PM CDTSevere Thunderstorm WarningBISDivide, Williams53 min
Jul 3, 9:00 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jul 3, 9:28 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 3, 10:18 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams57 min
Jul 3, 10:43 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min
Jul 4, 12:08 AM CDTSevere Thunderstorm WarningBISBurke, Divide67 min
Jul 4, 12:49 AM CDTAreal Flood AdvisoryBISDivide3 hr
Jul 4, 1:12 AM CDTSevere Thunderstorm WarningBISBurke, Divide63 min
Jul 4, 6:11 AM CDTSevere Thunderstorm WarningBISBottineau, Rolette29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.